Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Indianapolis, IN

July 4, 2003Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 4, 2003, 9:45 PM EST for Tippecanoe County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 9:45 PM EST (02:45 UTC)
Expired
Jul 4, 2003, 10:30 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS53 KIND 050245
SVRIND
INC157-050330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1030 PM EST

* AT 943 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF OTTERBEIN...OR ABOUT 12
  MILES NORTHWEST OF LAFAYETTE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND AT 955 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4058 8670 4046 8669 4046 8691 4046 8710
          4058 8710

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EST, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST FRI JUL 4 2003

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE
AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL.

A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS
AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER
FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST
OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING
OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH
INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C.
SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS
EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET
BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE
NORTH PART OF THE AREA TONIGHT.

PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO
DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS.
THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE
NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH
PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH
FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA.
BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE
OF THUNDERSTORMS.

GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON
SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA.

.IND...NONE

DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 6 hours 44 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EST FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800
PM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL
INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE
POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON
SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE
WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH
PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE
SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY.

TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES
WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 4, 7:07 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0707 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ELWOOD                    IN   WIND DAMAGE
07/04/03   MADISON                        METAL ROOF PEELED OFF
                                          BARN.

XXX
Local storm report, Jul 4, 7:08 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0708 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CARMEL                    IN   WIND DAMAGE
07/04/03   HAMILTON                       TREE DOWN 12 INCH
                                          DIAMETER.

XXX
Local storm report, Jul 4, 7:09 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0709 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 S LEBANON               IL   FUNNEL CLOUD
07/04/03   ST. CLAIR                      AT INTERSTATE 65 AND STATE
                                          ROAD 334.

XXX
Local storm report, Jul 4, 7:10 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0710 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    INDIANAPOLIS              IN   0.75 IN HAIL
07/04/03   MARION

CET
Special weather statement, Jul 4, 8:11 PM EST, 1 hour 34 minutes before
INZ021-028>031-035>042-050125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST FRI JUL 4 2003

SEVERE THUNDER WATCH NUMBER 636 HAS BEEN ALLOWED TO EXPIRE. A FEW
ADDITIONAL STORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE THREAT HAS
DIMINISHED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KOCH
Special weather statement, Jul 4, 9:13 PM EST, 32 minutes before
INZ043-044-046>049-051>057-060>065-067>072-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EST FRI JUL 4 2003

SEVERE THUNDERSTORM WATCH #638 THAT WAS IN EFFECT FOR...VERMILLION...
HENRY...PARKE...HANCOCK...MARION...HENDRICKS...RUSH...SHELBY...
JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...BARTHOLOMEW...
BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...JACKSON...LAWRENCE...
KNOX...MARTIN AND DAVIESS COUNTIES... HAS BEEN CANCELLED.

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:59 PM ESTFlash Flood WarningINDDelaware, Howard, Madison, Randolph, Tipton2 hr
Jul 5, 1:43 AM ESTFlash Flood WarningINDCarroll17 min
Jul 5, 3:00 AM ESTFlash Flood WarningINDCarroll, Clinton, Delaware, Howard, Madison, Randolph and 1 more3 hr
Jul 5, 8:14 AM ESTFlash Flood WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton3 hr
Jul 5, 3:31 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe29 min
Jul 5, 3:53 PM ESTTornado WarningINDFountain, Montgomery, Tippecanoe37 min
Jul 5, 4:24 PM ESTTornado WarningINDBoone, Montgomery36 min
Jul 5, 4:53 PM ESTTornado WarningINDBoone37 min
Jul 5, 5:19 PM ESTSevere Thunderstorm WarningINDHamilton, Hendricks, Marion41 min
Jul 5, 5:55 PM ESTSevere Thunderstorm WarningINDHancock, Johnson, Madison, Shelby35 min
Jul 5, 6:21 PM ESTSevere Thunderstorm WarningINDHenry, Rush24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.